Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 5:33 PM EDT for 4 counties in Ohio; Marshall County, Ohio County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 5:33 PM EDT (21:33 UTC)
- Expired
- Apr 16, 2017, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:53 PM EDT | TSTM WND DMG | Triadelphia, WV | MULTIPLE LARGE TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS51 KPBZ 162133
SVRPBZ
OHC013-059-067-081-WVC051-069-162215-
/O.NEW.KPBZ.SV.W.0016.170416T2133Z-170416T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
533 PM EDT SUN APR 16 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
South central Harrison County in east central Ohio...
Southern Jefferson County in east central Ohio...
East central Guernsey County in east central Ohio...
Belmont County in east central Ohio...
Western Ohio County in northern West Virginia...
Northwestern Marshall County in northern West Virginia...
* Until 615 PM EDT.
* At 533 PM EDT, a severe thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Barnesville...
Warwood... Bethlehem...
Triadelphia... Clearview...
Shadyside... McMechen...
This includes the following highways...
Interstate 70 in Ohio between mile markers 195 and 225.
Interstate 70 in West Virginia between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4002 8131 4019 8127 4014 8059 3988 8065
TIME...MOT...LOC 2133Z 280DEG 28KT 4010 8120
HAIL...1.00IN
WIND...60MPH
$$
Fries2 follow-up statements
252
WWUS51 KPBZ 162144
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
544 PM EDT SUN APR 16 2017
OHC059-067-081-162154-
/O.CAN.KPBZ.SV.W.0016.000000T0000Z-170416T2215Z/
Harrison OH-Jefferson OH-Guernsey OH-
544 PM EDT SUN APR 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARRISON...
SOUTHERN JEFFERSON AND EAST CENTRAL GUERNSEY COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4004 8117 4014 8113 4014 8059 3991 8064
TIME...MOT...LOC 2144Z 280DEG 28KT 4008 8109
$$
OHC013-WVC051-069-162215-
/O.CON.KPBZ.SV.W.0016.000000T0000Z-170416T2215Z/
Belmont OH-Ohio WV-Marshall WV-
544 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN BELMONT...SOUTHWESTERN OHIO AND NORTH CENTRAL MARSHALL
COUNTIES...
At 544 PM EDT, a severe thunderstorm was located 8 miles northeast of
Barnesville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines, resulting in some power outages.
Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Warwood...
Bethlehem... Triadelphia...
Clearview... Shadyside...
McMechen... Glen Dale...
This includes the following highways...
Interstate 70 in Ohio between mile markers 203 and 225.
Interstate 70 in West Virginia between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4004 8117 4014 8113 4014 8059 3991 8064
TIME...MOT...LOC 2144Z 280DEG 28KT 4008 8109
HAIL...1.00IN
WIND...60MPH
$$
Fries221
WWUS51 KPBZ 162202
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
602 PM EDT SUN APR 16 2017
OHC013-WVC051-069-162215-
/O.CON.KPBZ.SV.W.0016.000000T0000Z-170416T2215Z/
Belmont OH-Ohio WV-Marshall WV-
602 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN BELMONT...SOUTHWESTERN OHIO AND NORTH CENTRAL
MARSHALL COUNTIES...
At 602 PM EDT, a severe thunderstorm was located over St.
Clairsville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines, resulting in some power outages.
Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Warwood...
Bethlehem... Triadelphia...
Shadyside... McMechen...
Glen Dale... Bridgeport...
This includes the following highways...
Interstate 70 in Ohio between mile markers 210 and 225.
Interstate 70 in West Virginia between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4001 8103 4010 8102 4014 8059 3991 8064
TIME...MOT...LOC 2202Z 280DEG 28KT 4005 8090
HAIL...1.00IN
WIND...60MPH
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:47 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 16, 3:47 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 347 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms can be expected this evening with a crossing cold front. High pressure will then allow for dry weather Monday and Tuesday before an unsettled pattern develops for the rest of the week. && .NEAR TERM /THROUGH MONDAY/... A line of showers and scattered thunderstorms developed across the Lake Erie shoreline and is moving east across eastern Ohio and northwestern Pennsylvania. While not a solid line of showers, most locations should receive rain as this line moves slowly to the east-southeast. Nearly the entire forecast area remains under a marginal risk from the Storm Prediction Center for severe weather. Although the primary threat will be from gusty winds, nickel size hail has already been observed in Ohio, so hail remains a threat as well. The bulk of rainfall will have shifted south and east of Pittsburgh by midnight, but showers will last until sunrise in some locations. Heaviest rainfall totals are expected to be south of Interstate 70, where models suggest that a reinforcing wave could develop another round of showers after dark. Some partial clearing will occur overnight south of Pittsburgh, while clouds will hang around longer near the Mason Dixon line. The front behind the line of showers and thunderstorms will bring cooler air into the region, with temps tonight and Monday 5-10 degrees cooler than the previous 24 hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... Broad high pressure across the Great Lakes and Northeast will allow for tranquil weather during this portion of the forecast. Mostly clear skies will allow for a large diurnal swing, with temperatures ranging from the 40s to the 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An unsettled pattern develops by Wednesday with several quick- moving systems moving across the region. Although Friday night is the only 12 hour period with no precipitation in the forecast, widespread continuous precipitation is not expected either. Models currently point to Thursday and Thursday night as the most likely period for rain. The end of the work week should have slightly above normal temperatures, with more seasonable values by the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Recent satellite imagery and surface observations finally show the location of a previously ill-defined cold front, now stretching from just off Lake Erie back into central OH and IN. This boundary will be the focus for increasing showers and thunderstorms through the afternoon and early evening, and confidence has allowed for the refinement of timing in the 18Z TAFs. Gusty southwest winds, at times peaking 25 to locally 30 knots, will persist ahead of the front this afternoon. Isolated stronger gusts from the west or northwest are possible in thunderstorms. Behind the convective line, winds will diminish early evening and become west to WNW. Otherwise, expect predominantly VFR conditions through the period except perhaps briefly MVFR in heavier thunderstorms. .Outlook... The next chance for widespread restrictions comes with a Wednesday cold front. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 213 PM EDT Sun Apr 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171200- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 213 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for damaging wind gusts and hail this afternoon and evening as a cold front spawns showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 16, 4:34 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 434 PM EDT SUN APR 16 2017 PAZ014-015-022-162115- Armstrong-Butler-Clarion- 434 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN BUTLER...CENTRAL ARMSTRONG AND SOUTHERN CLARION COUNTIES... At 434 PM EDT, a strong thunderstorm was located 10 miles northeast of Shanor-Northvue, or 12 miles northeast of Butler, moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Rimersburg... New Bethlehem... East Brady... Parker... Sligo... Bruin... Hawthorn... Petrolia... Karns City... Fairview... West Sunbury... Hooker... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4098 7992 4111 7988 4111 7923 4089 7925 TIME...MOT...LOC 2034Z 275DEG 39KT 4102 7979 Fries
Local storm report, Apr 16, 4:57 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG VOLANT 41.11N 80.26W
04/16/2017 LAWRENCE PA 911 CALL CENTER
TREE DONW.
&&
EVENT NUMBER PBZ1701310
XXSpecial weather statement, Apr 16, 5:03 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 503 PM EDT SUN APR 16 2017 OHZ050-PAZ021-029-WVZ002-162145- Jefferson-Washington-Allegheny-Brooke- 503 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...WEST CENTRAL ALLEGHENY AND BROOKE COUNTIES... At 502 PM EDT, a strong thunderstorm was located near Mingo Junction, or near Wellsburg, moving east at 40 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Weirton... Steubenville... Washington... Canonsburg... Wellsburg... Avella... Cecil-Bishop... Wintersville... Mingo Junction... Follansbee... Wolfdale... McGovern... This includes Interstate 70 in Pennsylvania between mile markers 17 and 19. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4024 8078 4037 8076 4038 8014 4017 8016 TIME...MOT...LOC 2102Z 274DEG 37KT 4030 8067 Fries
Special weather statement, Apr 16, 5:08 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 508 PM EDT SUN APR 16 2017 PAZ015-016-022-023-162200- Armstrong-Jefferson-Clarion-Indiana- 508 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN JEFFERSON...CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... At 508 PM EDT, a strong thunderstorm was located near New Bethlehem, or 9 miles southeast of Rimersburg, moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Punxsutawney... New Bethlehem... Big Run... Dayton... Rossiter... Hawthorn... Marion Center... Plumville... Timblin... Commodore... Worthville... Smicksburg... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4090 7960 4104 7940 4102 7881 4071 7891 TIME...MOT...LOC 2108Z 286DEG 35KT 4092 7940 Fries
Special weather statement, Apr 16, 5:24 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 524 PM EDT SUN APR 16 2017 PAZ021-073-162200- Westmoreland-Allegheny- 524 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 524 PM EDT, a strong thunderstorm was located over Pittsburgh, moving east at 35 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... Monroeville... McKeesport... Jeannette... Shaler Township... Plum... West Mifflin... North Side Pittsburgh... This includes the following highways... Pennsylvania Turnpike between mile markers 54 and 73. Interstate 79 in Pennsylvania between mile markers 27 and 31. Parkway North between mile markers 1 and 4. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4040 8019 4051 7999 4043 7951 4024 7963 TIME...MOT...LOC 2124Z 289DEG 27KT 4045 7997 Fries
Special weather statement, Apr 16, 5:31 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT SUN APR 16 2017
OHZ058-059-162200-
Guernsey-Belmont-
531 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN BELMONT
COUNTIES...
At 531 PM EDT, a strong thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
St. Clairsville... Bethesda...
Flushing... Belmont...
Holloway... Morristown...
Fairview... Barkcamp State Park...
Piedmont Lake...
This includes Interstate 70 in Ohio between mile markers 195 and
219.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4016 8131 4016 8084 4015 8084 3999 8085
4006 8132
TIME...MOT...LOC 2131Z 275DEG 27KT 4010 8120
FriesThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:31 PM EDT | Special Weather Statement | PBZ | Harrison | 29 min |
| Apr 16, 5:31 PM EDT | Special Weather Statement | PBZ | Belmont | 29 min |
| Apr 16, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 45 min |
| Apr 16, 5:03 PM EDT | Special Weather Statement | PBZ | Brooke | 42 min |
| Apr 16, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 43 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.